Advertisement

The Weyl Law for the phase transition spectrum and density of limit interfaces

  • Pedro Gaspar
  • Marco A. M. GuaracoEmail author
Article
  • 11 Downloads

Abstract

We prove a Weyl Law for the phase transition spectrum based on the techniques of Liokumovich–Marques–Neves. As an application we give phase transition adaptations of the proofs of the density and equidistribution of minimal hypersufaces for generic metrics by Irie–Marques–Neves and Marques–Neves–Song, respectively. We also prove the density of separating limit interfaces for generic metrics in dimension 3, based on the recent work of Chodosh–Mantoulidis, and for generic metrics on manifolds containing only separating minimal hypersurfaces, e.g. \({H_{n}(M,\mathbb{Z}_2) = 0}\), for \({4 \leq n + 1 \leq 7}\). These provide alternative proofs of Yau’s conjecture on the existence of infinitely many minimal hypersurfaces for generic metrics on each setting, using the Allen–Cahn approach.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

Both authors would like to thank Fernando C. Marques and André Neves for useful discussions and their interest in this work. The first author is grateful to the Department of Mathematics at Princeton University for its hospitality. Part of this work and the first drafts were carried out while visiting during the academic year of 2017–2018. The second author would like to thank FIM - ETH, Zurich for their kind hospitality, where this work was finished during a visit in Spring 2018.

References

  1. AC00.
    Ambrosio, L., Cabré, X.: Entire solutions of semilinear elliptic equations in \(\mathbb{R}^3\) and a conjecture of De Giorgi. J. Am. Math. Soc. 13, 725–739 (2000)CrossRefzbMATHGoogle Scholar
  2. CA77.
    Cahn, J., Allen, S.: A microscopic theory for domain wall motion and its experimental verification in Fe-Al alloy domain growth kinetics. Le Journal de Physique Colloques 38, C7–51 (1977)CrossRefGoogle Scholar
  3. CM18.
    O. Chodosh and C. Mantoulidis. Minimal surfaces and the Allen–Cahn equation on 3-manifolds: Index, multiplicity, and curvature estimates. arXiv:1803.02716 [math.DG], (2018)
  4. FR77.
    Fadell, E.R., Rabinowitz, P.H.: Bifurcation for odd potential operators and an alternative topological index. Journal of Functional Analysis 26, 48–67 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  5. GAS17.
    P. Gaspar. The second inner variation of energy and the Morse index of limit interfaces. arXiv:1710.04719 [math.DG], (2017)
  6. GG18.
    Gaspar, P., Guaraco, M.A.: The Allen-Cahn equation on closed manifolds. Calc. Var. Partial Differ. Equ. 57, 101 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  7. GHO91.
    Ghoussoub, N.: Location, multiplicity and Morse indices of min-max critical points. J. Reine Angew. Math. 417, 27–76 (1991)MathSciNetzbMATHGoogle Scholar
  8. GRO86.
    M. Gromov. Dimension, nonlinear spectra and width, geometric aspects of functional analysis (1986/87), 132–184, Lecture Notes in Math, 1317 (1986/87)Google Scholar
  9. GRO03.
    Gromov, M.: Isoperimetry of waists and concentration of maps. Geom. Funct. Anal. 13, 178–215 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. GRO09.
    M. Gromov. Singularities, expanders and topology of maps. I. Homology versus volume in the spaces of cycles. Geom. Funct. Anal., 19 (2009), 743–841Google Scholar
  11. GUA18.
    Guaraco, M.A.M.: Min-max for phase transitions and the existence of embedded minimal hypersurfaces. J. Differ. Geom. 108, 91–133 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  12. GUT07.
    Guth, L.: The width-volume inequality. Geom. Funct. Anal. 17, 1139–1179 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. GUT09.
    Guth, L.: Minimax problems related to cup powers and Steenrod squares. Geom. Funct. Anal. 18, 1917–1987 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. HIE17.
    F. Hiesmayr. Spectrum and index of two-sided Allen–Cahn minimal hypersurfaces. arXiv:1704.07738 [math.DG], (2017)
  15. HT00.
    Hutchinson, J.E., Tonegawa, Y.: Convergence of phase interfaces in the van der Waals-Cahn-Hilliard theory. Calc. Var. Partial Differ. Equ. 10, 49–84 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. IMN18.
    K. Irie. F. Marques, and A. Neves, Density of minimal hypersurfaces for generic metrics. Ann. of Math. (2), 187 (2018), 963–972Google Scholar
  17. KS89.
    Kohn, R.V., Sternberg, P.: Local minimisers and singular perturbations. P. R. Soc. Edinb. A. 111, 69–84 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  18. LMN18.
    Y. Liokumovich, F. Marques, and A. Neves. Weyl law for the volume spectrum. Ann. of Math. (2), 187 (2018), 933–961Google Scholar
  19. MAN17.
    C. Mantoulidis. Allen–Cahn min-max on surfaces. arXiv:1706.05946 [math.AP], (2017)
  20. MN16.
    Marques, F.C., Neves, A.: Morse index and multiplicity of min-max minimal hypersurfaces. Camb. J. Math. 4, 463–511 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  21. MN17.
    Marques, F.C., Neves, A.: Existence of infinitely many minimal hypersurfaces in positive Ricci curvature. Invent. Math. 209, 577–616 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  22. MNS17.
    F. C. Marques, A. Neves, and A. Song. Equidistribution of minimal hypersurfaces for generic metrics. arXiv:1712.06238 [math.DG], (2017)
  23. MR17.
    Mazet, L., Rosenberg, H.: Minimal hypersurfaces of least area. J. Differ. Geom. 106, 283–316 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. MOD87.
    Modica, L.: The gradient theory of phase transitions and the minimal interface criterion. Arch. Ration. Mech. Anal. 98, 123–142 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  25. MM77.
    L. Modica and S. Mortola. Il limite nella \(\Gamma \)-convergenza di una famiglia di funzionali ellittici. Boll. Un. Mat. Ital. A (5), 14 (1977), 526–529Google Scholar
  26. PAC12.
    F. Pacard. The role of minimal surfaces in the study of the Allen–Cahn equation, in Geometric analysis: Partial differential equations and surfaces, vol. 570 of Contemp. Math., Amer. Math. Soc., Providence, RI, (2012), pp. 137–163Google Scholar
  27. PR03.
    Pacard, F., Ritoré, M.: From constant mean curvature hypersurfaces to the gradient theory of phase transitions. J. Differ. Geom. 64, 359–423 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. SAV09.
    Savin, O.: Phase transitions, minimal surfaces and a conjecture of de Giorgi. Curr. Dev. Math. 2009, 59–114 (2009)CrossRefzbMATHGoogle Scholar
  29. SHA17.
    Sharp, B.: Compactness of minimal hypersurfaces with bounded index. J. Differ. Geom. 106, 317–339 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. SMA00.
    S. Smale. An infinite dimensional version of Sard's theorem, in The Collected Papers of Stephen Smale: Volume 2, World Scientific, (2000), pp. 529–534Google Scholar
  31. STE88.
    Sternberg, P.: The effect of a singular perturbation on nonconvex variational problems. Arch. Ration. Mech. Anal. 101, 209–260 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  32. TON05.
    Tonegawa, Y.: On stable critical points for a singular perturbation problem. Commun. Anal. Geom. 13, 439–459 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  33. TW12.
    Tonegawa, Y., Wickramasekera, N.: Stable phase interfaces in the van der Waals-Cahn-Hilliard theory. J. Reine Angew. Math. 668, 191–210 (2012)MathSciNetzbMATHGoogle Scholar
  34. VAN02.
    Vannella, G.: Existence and multiplicity of solutions for a nonlinear Neumann problem. Ann. Mat. Pura Appl. 180, 429–440 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  35. WW17.
    K. Wang and J. Wei. Finite morse index implies finite ends. arXiv:1705.06831 [math.AP], (2017)
  36. WHI91.
    B. White. The space of minimal submanifolds for varying riemannian metrics. Indiana Univ. Math. J., (1991), 161–200Google Scholar
  37. WHI17.
    White, B.: On the bumpy metrics theorem for minimal submanifolds. Am. J. Math. 139, 1149–1155 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  38. WIC14.
    N. Wickramasekera. A general regularity theory for stable codimension 1 integral varifolds. Ann. of Math. (2), 179 (2014), 843–1007Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsThe University of ChicagoChicagoUSA

Personalised recommendations